Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

186 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for GERD and heartburn

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Tue, 17 Apr 2018 in Digestion and Bowels
Question: I am suffering with either gerd or heartburn. I get chest pains and nothing else after I eat something. about half hour after.i can take baking soda and water and it will go away in about 10mins. I can take 2 zantac and it will go away.but it comes back. I can be walking and I will get it again. I have had it for about a week and a half.if I don't eat I don't get it.I just got over a cold, but still have sinus problems with phlem and runny nose.was taking mucinexdm for cough when I had the cold, and take benydryl at night.don't know if that started the cause.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

I suspect the trouble maker for you was the Mucinex-DM, particularly if it was in a large pill form. It may have irritated your stomach or lower esophagus.

I recommend skipping the baking soda as it won't heal the irritation. Instead, try the following:

1. Take Zantac 150 mg twice a day or 300 mg at bedtime (total of 300 mg in a 24 hour period). But take this on a schedule rather than in response to the heart burn. It may take 1-2 weeks of taking it to resolve the problem, depending on how much irritation there is. Zantac reduces acid production by approximately 70% which allows the tissues to heal.

2. Dietary modifications:
Avoid foods that are acidic such as citrus (oranges, lemons, grapefruit) and tomatoes.

Eat smaller amounts but more frequently. This will decrease the pressure in the stomach that can increase reflux, while keeping some food in it so that it is more comfortable.

No mint. I know that sounds like a strange recommendation, but mint can have a relaxing effect on the lower esophageal area which can result in increased reflux.

No alcohol. And decrease or avoid caffeine. No ibuprofen or naproxen, and if you must take aspirin for a heart condition, take it with food and only the minimal amount which is usually a baby aspirin.

Be upright (not reclining) for 2-3 hours after eating.

If you like to try alternative practices in addition to the medical (i.e. Zantac) you can also use deglycrrhizinated licorice (not regular licorice) which you can find at Whole Foods if you have one near you, or a health food store. Some research has shown this supplement to help heal the lining of the upper digestive tract. If you are on anything that lowers your potassium, such as certain diuretics, or if you have any history of adrenal issues, then don't take it.

I hope this information helps. Please let me know if I can provide further information.




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Ibuprofen

doctor1 MD

I am a 42 year old healthy female that eats right, excercises regularly and doesn t smoke. In 2008 I had a manometry at the Cleveland Clinic after suffering significant chest pain once every couple months after the birth of my second child. I was diagnosed with Nutracker Esophagus. Everything I read states it does not progress, however, I am living proof that I have had episodes occuring much more regularly over the past couple months. They have been occuring as close as 2-4 x a week and lasting up to 3 days in total. There is no rhyme or reason as to what I do, eat or the amount of stress I am under when the episodes occur. I had another EGD at the Clinic 4 days ago and nothing has really changed in the appearance of my esophagus. I do not have trouble swallowing or have any food flowing back up, just severe pain which ends up extending through my arms, neck and turns into a headache during each episode. I am in such severe pain with these episodes that I m wandering what can help me and what is causing this. The doctors said that Ibuprofen will not work, but again, it has worked occassionally with the pain. I am seeing a specialist, same doctor who did my manometry, on this Tuesday who may put me on muscle relaxers or something...but what if that doesn t help? And...how do I know for sure there isn t something else going on here?

doctor1 MD

I was sunburned 1 week ago tomorrow severely on both of my legs and the top of my feet. The swelling has subsided but every time I stand my feet turn purple and hurt terribly. I am using silvadene cream, ibuprofen, elevating my feet and cold compresses and the pain is still there. Is there any more I can do?

doctor1 MD

I was circumcised this morning and I'm terrified of going to bed. Is there anything I can do to take the edge off the pain?I've taken some painkillers (2x50mg paracetamol, 40mg ibuprofen and some codeine phosphate tablets) and read about wearing tighter, more supportive bedclothes.For further information, I just took the dressing off from around my penis and there was a fair bit of blood from near one of the stitches. Half an hour or so with some tissue paper and reasonable pressure has stopped the flow, but I worry that if (or, more likely, when) I get an erection in my sleep, it might start to bleed again.

doctor1 MD

i have routine blood work done yearly and last month my GFR came back 59, HCT 31, nml w/ cr 1.0. i have markers for sjogrens, not clinical diagnosis, chol 203, hdl 54, ldl 110 triglycerides 88 and BP is 110/70 s ballpark average, microprotein 44 in urine from 4 last sept. i have no other healthproblems. repeat GFR 58, HCT 37 bun/cr same, chol level same but CO2 20, and microprotein is down to 8 in urine (cut protein down to minimum..i was big protein eater). i am worried about GFR. only thing i can think of that could have caused this is taking ibuprofen/benadryl during a 3 week period when i broke my rib prior to having labs drawn..and i took the ibuprofen regularly. i drink lots of water always. also since feb, i have increased exercise phenomenally. is it possible to turn this GFR around? and how quick does kidney failure take? am i on a downward spiral? i have next appt w/ Primary doc in 1 month, am repeating labs til then. what can i do that i am not doing to retard/repair circumstances? is it permanent damage?..

doctor1 MD

I am 14 weeks pregnant with twins. For the past 3 days am having severe shooting pain in my arms and shoulders. It started with left hand now moved to right hand. Even my right knee, ankle and thighs have started to pain. I have applied pain...

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound. went to orthopedician they suggested couple of tests related to auto immune arthiritis, results are...

doctor1 MD

My left testicle has been giving me slight pain and discomfort for around a week now. Especially when I lay on my side to go to sleep, it floats substantially in front of my right testicle. When I m standing it is more elevated than my right, and...